|Whats the out look on HIV treatment and long-term prognosis?
Mar 24, 2006
I am aware that Hiv treatment has improved since the introduction of HAART.
However, as a suffer of HIV and although not on medication I have a few questions I require to be answered if possible..
1) How toxic are the combinations and are they real toxic these days? from either before 1996 (post HAART) and the progression of HAART treatments after til 2006?
2) If I adhere to a regime will patents generally be on the the same drug combo for a while?
3) The longer you are off meds the better.. why is that as I may need them soon and I'm worried as I'm so young?
4) and lastly, scientifically are more people likely to live a normal life (well as much as possible) What the Long Term story?
I know this is a wierd question, but it would put my mind at rest, as many people who i tell that i am HIV positive are very optimistic about my treatments and are upset but very encouraging to me.
I am 23 and a bit worried I will be on drugs soon as my CD4 is 250 - yikes!
| Response from Dr. Pierone
The treatment of HIV infection has advanced to the point now that the majority of patients that need therapy can be treated with a regimen that that is extremely well tolerated, often to the degree that no medication side effects are discernable. Let me explain what I mean by this.
Our team participates in the SMART study so over the last several years we have had quite a few patients going on and off treatment. As you might imagine this situation lends itself sorting out side effects of meds. If someone started HAART several years prior it may be difficult to know if symptoms are related to the medications. But if someone is cycling off and on therapy, careful questioning will almost always clarify whether symptoms are medication-related or not. The bottom line is that current therapies are vastly better than the cocktails that we started with in 1996.
This brings up what I think is the most prevalent error in HIV management it is simply wrong to continue a HAART regimen that is producing side effects that significantly reduce quality of life when other antiretroviral medications are available. Yet this happens all the time! For example, a patient will be on an AZT containing regimen and be suffering with daily nausea and chronic fatigue related to anemia and the clinician will not swap the AZT out for another drug because "the regimen is working" or "if it ain't broke, don't fix it". What they mean is that the viral load is undetectable and the CD4 count has increased. But if the drugs are making the patient sick, then this is a broken regimen and should be fixed. Sometimes it is not the clinician, but the patient that resists switching off of a toxic regimen because of fear. Fear of potential toxicity of a new drug, fear that the new cocktail might not work, fear that switching may produce resistance, and worries that changing will mean that they are using up the current agents and that there will be fewer future options. These are legitimate concerns, but by no means outweigh the detrimental effects of slavishly continuing a regimen with proven toxicity for the patient at hand.
Of course there are situations in which a patient with multiple medication intolerances and/or drug resistant virus must put up with side effects because of a lack of suitable options.
If someone adheres to therapy the chance of resistance is very low and the same regimen can be successfully continued for many years. Our expectation is for a normal or near normal life-span for those with HIV-infection who have access to treatment and the life skills to navigate the medical system and adhere to therapy. Medical treatment of HIV infection is effective, but demanding in that high level adherence to therapy is crucial. Researchers are constantly working on new medications as well as innovative treatment strategies to advance HIV therapies.
Let us know how things go for you and stay tuned. Thanks for posting and best of luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Scrotum Could I Have Acute HIV Infection
- Blisters After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Coated Tongue After Topping Without Condom Does It Mean I Have HIV
- Itchy Red Spots After Genital Rubbing Sign Of HIV AIDS
- Itchy Scrotum After Sex With Stripper Sign Of HIV AIDS
- Itchy Skin After Oral Sex Hooker Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.